New Mexico, 2023

High Wind in New Mexico, February 22, 2023

February 22, 2023 · NWS EPZ · 11 events in 11 counties and zones

A deep, broad upper low was located over the northwestern United States with an upper level jet approaching 150 knots over southern New Mexico. Extremely strong southwest winds moved through the region with a peak gust of 111 mph confirmed on the White Sands Missile Range.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep, broad upper low was located over the northwestern United States with an upper level jet approaching 150 knots over southern New Mexico. Extremely strong southwest winds moved through the region with a peak gust of 111 mph confirmed on the White Sands Missile Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 22, 4:29 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 22, 4:29 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
429 AM MST Wed Feb 22 2023

...New AVIATION...

.SYNOPSIS...
Issued at 307 AM MST Wed Feb 22 2023

Strong, potentially damaging winds area wide today along with
blowing snow over the high elevations. Winds will peak this
afternoon with gusts to 70 miles per hour. Quieter weather returns
the rest of the week with warmer temperatures Saturday. Windy
conditions look to return on Sunday along with another cold front.

&&

.SHORT TERM...
(Today and tonight)
Issued at 307 AM MST Wed Feb 22 2023

This morning's satellite shows an upper level trough exiting the
CWA to the east. This trough allowed light to moderate rain to
fall over most of the area Tuesday evening and night (0.01 to 0.35
inches). As this trough exists, a surface cold front is moving
through the region from northwest to southeast, and currently mid
way (near Las Cruces NM). Webcams in the Sacramento Mountains show
light to moderate snow falling with gusty winds leading to snow
drifting over roads and moderately reduced visibilities (KSRR
reporting vis of 2.5 SM). Gusty winds are being seen areawide as
the front continues across the CWA early this morning, with
surface observations reporting 40 to 60 mph in higher terrain and
along east slopes, and 25 to 35 mph around the desert lowlands
along that boundary. Light rain showers and some virga are likely
as the front continues to the southeast.

As the surface front exits the region later this morning,
lingering clouds will be seen around the lowlands with mountains
snow showers lasting through most of today. A very strong upper
level jet will move over the CWA late this morning, allowing
already gusty winds in the higher terrain (above 7,000 ft) to
strengthen to sustained west winds of 40 to 50 mph with gusts up
to 80 mph around mid day. The jet streak is due to an short wave
moving through a larger upper level trough (which is dominating
the West US at the moment) and becoming negatively tilted right as
it swings over NM. This short wave will drag a surface cold front
with it, moving through the CWA from northwest to southeast
Wednesday afternoon. This surface feature will allow those very
strong winds aloft to make their way down to the desert lowlands
Wednesday afternoon as the front moves through. This alignment of
strong forcing will lead to extremely strong winds for the
lowlands (especially for this time of year as we are a bit before
our windy season). Moisture with this shortwave will be healthy,
leading to moderate snowfall for higher terrain (above 7,000 ft)
this afternoon. This snowfall will be combined with strong and
gusty winds, continuing blizzard-like conditions we are seeing now
through Wednesday night for elevations above 7,000ft in the Gila
Region and Sacramento Mountains. Visibilities will intermittently
drop for these areas during this time. Snow levels will drop
behind the front to around 5,000 ft. Moisture will be best along
and behind the front while its over western NM, leading to slight
chances for snow flurries near Lordsburg NM later this morning
(~noon).

Light rain chances exist as the front moves through this
afternoon for elevations below 6,000 ft in most of Sierra, Luna,
Dona Ana, El Paso, and Otero Counties. Accumulations will be
light. Because of the recent rains leading to soil saturations,
chances for blowing dust in the lowlands has some high uncertainty
at this time. The best chances for visibility reductions due to
blowing dust will be along the front and localized (in areas that
didn't see wetting rains over the past 48 hours).

Tonight, chances for light snow showers in the Sacramento
Mountains will linger. Most of the CWA will see low clouds and a
gradual diminishing of west winds after sunset. East slopes and
higher terrain will see west winds remain elevated and gusty
through Thursday morning.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 307 AM MST Wed Feb 22 2023

Quieter weather the rest of the week with dry, southwest flow
aloft prevailing through Saturday. Temperatures will still be
seasonably cool on Thursday, but increasing sunshine during the
afternoon hours and wind speeds back down to 15 to 25 mph will
help ease the chill. Increasing heights due to the influence of
high pressure over the Gulf of Mexico will allow temperatures to
quickly recover back to seasonal normals (lowland highs in the mid
60's) by Friday/Saturday. Good confidence in El Paso reaching at
least 70 degrees Saturday afternoon.

Yet another stagnant upper low is expected to develop off the
Pacific coast the next few days and stall there before finally
progressing across the southern Rockies on Sunday. Models are in
decent agreement regarding the timing and track of this system,
putting the region in windy conditions Sunday afternoon and moving
a cold front in overnight into Monday. Prog soundings show
healthy boundary layer mixing of 30-40 knots, so looks like solid
Wind Advisory criteria at this time. Low-end precipitation
chances exist, mostly over the high terrain with light snowfall as
snow levels plummet behind the front.

Temperatures look to be cooler on Monday, but generally not too
far from climatological normals. Extended forecast certainly looks
like we'll continue our 4-5 day break between storm systems and
polar jet intrusions, with another brief shot at rain/snow
chances during the first few days of March.

&&

.AVIATION...
(12Z TAFS)
Issued at 424 AM MST Wed Feb 22 2023

VFR through most of the period with moderate chances for MVFR due
to -BLDU/-RA this afternoon. Skies continue to be SCT-OVC at
050-070 & 110 through most of the period. Cigs could lower to
BKN/OVC040 near FROPA. Boundary will track across southern NM late
this morning from NW to SE. Better chances for SHRA is near KDMN.
Strong west winds will persist for all sites through 10Z
Thursday. Peak winds will be from 16Z thru 00Z for most sites.
Chances for vis to drop due to BLDU is low due to soil saturation.
Any BLDU will be localized and along the FROPA.

&&

.FIRE WEATHER...
Issued at 307 AM MST Wed Feb 22 2023

Elevated fire danger today with very strong WSW flow. Winds will
peak during the early afternoon hours, with 20-ft gusts up to 75
mph. These winds combined with blowing snow above 7000 feet will
pose a risk of tree and structural damage. No fire headlines due
to minimum RH 30-50%.

Drier weather returns the rest of the week, along with a warming
trend into Saturday. Winds will be consistent out of the
southwest, generally 15 to 25 mph each afternoon. RH will dip to
25-35% each day, with good overnight recoveries. Stronger winds
and light mountain snow are possible Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  61  40  64  39 /  10  20   0   0
Sierra Blanca            61  33  63  37 /   0  10   0   0
Las Cruces               57  35  60  35 /  20  30  10   0
Alamogordo               56  33  56  35 /  30  30  10   0
Cloudcroft               29  20  33  27 /  60  50  10   0
Truth or Consequences    51  31  55  33 /  40  20  10   0
Silver City              41  27  44  28 /  90  60  10   0
Deming                   52  32  57  32 /  50  40  10   0
Lordsburg                51  30  55  30 /  60  40  10   0
West El Paso Metro       59  39  61  40 /  10  20  10   0
Dell City                63  34  64  33 /  10  10   0   0
Fort Hancock             66  34  69  37 /  10  10   0   0
Loma Linda               56  35  56  38 /  10  10   0   0
Fabens                   64  36  65  37 /  10  10   0   0
Santa Teresa             57  35  60  34 /  10  20  10   0
White Sands HQ           58  38  59  39 /  30  40  10   0
Jornada Range            54  34  55  34 /  20  30  10   0
Hatch                    53  33  57  33 /  40  20  10   0
Columbus                 56  36  60  34 /  20  30  10   0
Orogrande                59  36  60  36 /  20  30  10   0
Mayhill                  44  28  47  34 /  30  20  10   0
Mescalero                40  24  42  29 /  70  50  10   0
Timberon                 41  22  44  28 /  40  40  10   0
Winston                  43  25  45  28 /  60  20  10   0
Hillsboro                47  30  51  30 /  60  20  10   0
Spaceport                51  31  54  33 /  30  20  10   0
Lake Roberts             38  22  42  23 / 100  50  20   0
Hurley                   47  27  51  27 /  70  40  10   0
Cliff                    47  21  52  20 /  90  40  20   0
Mule Creek               39  25  44  28 / 100  50  10   0
Faywood                  45  30  49  30 /  60  40  10   0
Animas                   51  32  56  31 /  70  50  10   0
Hachita                  51  33  57  32 /  40  40  10   0
Antelope Wells           51  35  58  32 /  30  30  10   0
Cloverdale               41  33  49  33 /  60  70  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for TXZ418>424.

NM...High Wind Warning until 8 PM MST this evening for NMZ401-402-406.

     Winter Storm Warning until 5 AM MST Thursday for NMZ402-415.

     High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for NMZ403>405-407>413-417.

     High Wind Warning until 6 AM MST Thursday for NMZ414>416.

&&

SHORT TERM...31
LONG TERM....30
AVIATION...31-Dhuyvetter
Hazardous weather outlook, Feb 22, 6:05 AM MST, 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
605 AM MST Wed Feb 22 2023

NMZ401-403>414-416-417-TXZ418>424-231315-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
605 AM MST Wed Feb 22 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Very windy conditions this afternoon with west-southwest winds of
30 to 40 mph and gusts up to 70 mph. Travel will be difficult,
especially for high profile vehicles. Areas of blowing dusts may
result in reduced visibility. Damage to trees and power lines are
possible. Loose outdoor objects will be tossed around or blown
away.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Quiet weather thru Sunday when the next system is forecasted to
impact the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of wind damage, heavy
snow, and blowing dust on Wednesday.

NMZ402-415-231315-
Southern Gila Highlands/Black Range-
Sacramento Mountains Above 7500 Feet-
605 AM MST Wed Feb 22 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Very windy conditions this afternoon with west-southwest winds of
40 to 50 mph and gusts up to 75 mph. Periods of heavy snow
Wednesday with accumulations of 8 to 12 inches above 7000 feet.
Travel will be difficult if not impossible over mountain passes.
Damage to trees and power lines are likely. Strong winds combined
with blowing snow may result in near white-out conditions over the
high elevations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Quiet weather thru Sunday when the next system is forecasted to
impact the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of wind damage, heavy
snow, and blowing dust on Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Lowlands of the Bootheel

When
February 22, 7:00 AM MST to 4:00 PM MST
Where
Lowlands of the Bootheel forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The Hachita Valley RAWS recorded a peak gust of 74 mph. The Chiricahua Desert Museum recorded a peak gust of 62 mph.

High Wind, East Slopes Sacramento Mountains Below 7500 Feet

When
February 22, 7:00 AM MST to 6:00 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

A Mesonet site in Mayhill recorded a peak gust of 62 mph.

High Wind, Central Tularosa Basin

When
February 22, 9:00 AM MST to 6:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Mesonet

The Salinas Peak Mesonet site on White Sands Missile Range recorded a peak gust of 111 mph. Other peak gusts across the zone included 88 mph at Delta Clipper, 74 mph at Brillo West, 67 mph at Salt Creek and 63 mph at Apache. All of these other gusts were also on White Sands Missile Range.

High Wind, Southern Tularosa Basin

When
February 22, 9:00 AM MST to 6:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
Mesonet

The San Augustin Pass Mesonet site recorded a peak gust of 97 mph. Other gusts across the zone included 70 mph at the White Sands Main Post, Building 1830 Denver WIT and Pony all on the missile range. The mesonet site at the Orogrande Gate had a peak gust of 58 mph.

High Wind, Southern Gila Highlands/Black Range

When
February 22, 9:00 AM MST to 4:00 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

The Burro Mountain RAWS recorded a peak gust of 76 mph.

High Wind, Southwest Desert/Mimbres Basin

When
February 22, 9:00 AM MST to 6:00 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The Deming ASOS recorded a peak gust of 68 mph.

High Wind, Northern Dona Ana County

When
February 22, 9:00 AM MST to 6:00 PM MST
Where
Northern Dona Ana County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

A peak gust of 67 mph was recorded at the CDRRC Camp Location Mesonet site.

High Wind, West Slopes Sacramento Mountains Below 7500 Feet

When
February 22, 9:00 AM MST to 6:00 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The High Rolls CWOP Mesonet site recorded a peak gust of 66 mph. The Mescalero RAWS recorded a peak gust of 64 mph.

High Wind, Sierra County Lakes

When
February 22, 9:00 AM MST to 6:00 PM MST
Where
Sierra County Lakes forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The Spaceport America AWOS recorded a peak gust of 64 mph. Other gusts across the zone included 61 mph at the Truth or Consequences ASOS and 58 mph at a Mesonet site at the Truth or Consequences Golf Course.

High Wind, Southwest Desert/Lower Gila River Valley

When
February 22, 9:00 AM MST to 4:00 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A Mesonet site near mile post 7 on Interstate 10 on the Lordsburg Playa recorded a peak gust of 64 mph. Other gusts included a site near mile marker 9 recorded a 62 mph gust and 60 mph gusts near mile markers 12 and 13.

High Wind, Southern Dona Ana County/Mesilla Valley

When
February 22, 9:00 AM MST to 6:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

A peak gust of 58 mph was recorded at the Santa Teresa Airport AWOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075456, 1075468, 1075453, 1075454, 1075455, 1075457, 1075459, 1075460, 1075462, 1075463, 1075469.